Picture the scene. Mum and I are seated in my immunologist’s clinic while the former constantly badgers the (slightly overwhelmed-looking) doctor regarding the side effects I have from the immunosuppressants I take regularly.
“Oh yeah, and one more thing,” mum continues.
The immunologist looks at her.
“Why is Brenda getting hairier? Look at her arms! The hair is getting longer! Is this caused by the medicine too?”
The immunologist looks at me. I simply shrugged and give him my usual ‘mum’s worrying too much again‘ look like I always do when she goes about her usual habit of bombarding him with endless questions every visit.
“Well, yeah. It is caused by the medicine,” the immunologist says. “But, is it any cause of concern to you, Brenda?”
“Well, no!” says I.
“I like being hairy. It keeps me nice, warm and fluffy.”
The expression on my immunologist’s face at that moment was epic. From that moment, I think he’s quite convinced that he’s dealing with a loon instead of a patient with autoimmune problems.
And no, I wasn’t being sarcastic. That’s actually 50% truth. I quite like being hairy … definitely not for the ‘nice and fluffy’ part, but well … it does keep me warmer than usual.
For the past one and a half weeks, I’ve been on Cyclosphorine to suppress my immune system. (I suffer from autoimmune urticaria since about 6 years ago, which turned aggressive only recently, basically causing my body’s immune system to attack my own skin and occasionally, joints.)
Cyclosporine belongs to the group of medicines known as immunosuppressive agents. It is used to reduce the body’s natural immunity in patients who receive organ (for example, kidney, liver, and heart) transplants.
When a patient receives an organ transplant, the body’s white blood cells will try to get rid of (reject) the transplanted organ. Cyclosporine works by preventing the white blood cells from doing this.
(Adapted from MayoClinic.)
It’s a pretty darn strong medication, commonly used to suppress the immune system of transplant patients to prevent organ rejection. I initially had my reservations about it, because of its multitude of side-effects, but eventually took the plunge because otherwise, the illness would just get worse. (And I’ve stopped responding to even the strongest H1 and H2-blockers out there.)
Well, it’s taking its toll – numb fingers and toes, the constant feeling of fatigue and weakness and the occasional nausea. And recently, low-grade fever. All part and parcel of being on Cyclosphorine but side-effects aside, it’s doing a pretty good job and preventing my flare-ups … so far.
I also need regular blood tests to ensure my white cells don’t fall too low, or that my kidneys don’t fail.
Above all, I’m also glad I’ve (finally) managed to find an awesome allergist/rheumatologist to take care of me. He’s one of the very few here in Singapore, so I’m mightily glad.
The doctor, a couple of friends and this forum (contributed to by a host of other people around the world with the same medical condition) has been a great source of support so far.
So, if you know me in real life and have been wondering why hadn’t I called you out in aeons for shopping/lunch/dinner/just bumming around, now you know why. I’ve been basically devoid of energy for quite a while. Please be patient with me, though – I’ll be back to my old self once I assimilate to Cyclosphorine!
Until then, please pardon me while I conk back off to sleep in bed. G’nitey.